Advertisement

Oscillation of Equations with Distributed Delays

  • Ravi P. Agarwal
  • Leonid Berezansky
  • Elena Braverman
  • Alexander Domoshnitsky
Chapter
  • 851 Downloads

Abstract

Chapter 4 deals with nonoscillation properties of scalar linear differential equations with a distributed delay. It is usually believed that equations with a distributed delay, which involve differential equations with several variable delays, integrodifferential equations and mixed equations with concentrated delays and integral terms, provide a more realistic description for models of population dynamics and mathematical biology in general.

Nonoscillation conditions are obtained in this chapter for a general equation with a distributed delay and are applied to derive nonoscillation and oscillation conditions for integrodifferential and mixed differential equations. Moreover, new nonoscillation conditions are obtained for differential equations with concentrated delays.

This chapter presents comparison theorems which allow in particular to compare oscillation properties of different classes of equations. Using these results, nonoscillation conditions for an integrodifferential equation can be deduced from known nonoscillation conditions for equations with concentrated delays. This chapter includes nonoscillation conditions for equations with positive and negative coefficients and results on the existence of slowly oscillating solutions.

Keywords

Delay Distribution Contralateral Delay Nonoscillation Conditions Integrodifferential Equations Scalar Linear Differential Equation 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

References

  1. 1.
    Abramowitz, M., Stegun, I.A. (eds.): Handbook of Mathematical Functions with Formulas, Graphs, and Mathematical Tables. Dover, New York (1972) zbMATHGoogle Scholar
  2. 40.
    Berezansky, L., Braverman, E.: Oscillation of a linear delay impulsive differential equation. Commun. Appl. Nonlinear Anal. 3, 61–77 (1996) MathSciNetzbMATHGoogle Scholar
  3. 44.
    Berezansky, L., Braverman, E.: On oscillation of a second order impulsive linear delay differential equation. J. Math. Anal. Appl. 233, 276–300 (1999) MathSciNetzbMATHCrossRefGoogle Scholar
  4. 48.
    Berezansky, L., Braverman, E.: On oscillation of equations with distributed delay. Z. Anal. Anwend. 20, 489–504 (2001) MathSciNetzbMATHGoogle Scholar
  5. 54.
    Berezansky, L., Braverman, E.: Oscillation and other properties of linear impulsive and nonimpulsive delay equations. Appl. Math. Lett. 16, 1025–1030 (2003) MathSciNetzbMATHCrossRefGoogle Scholar
  6. 58.
    Berezansky, L., Braverman, E.: Oscillation for equations with positive and negative coefficients and with distributed delay. I. General results. Electron. J. Differ. Equ. 2003(12) (2003), 21 pp. Google Scholar
  7. 59.
    Berezansky, L., Braverman, E.: Oscillation for equations with positive and negative coefficients and with distributed delay. II. Applications. Electron. J. Differ. Equ. 2003(47) (2003), 25 pp. Google Scholar
  8. 68.
    Berezansky, L., Braverman, E.: Oscillation of equations with an infinite distributed delay. Comput. Math. Appl. 60, 2583–2593 (2010) MathSciNetzbMATHCrossRefGoogle Scholar
  9. 71.
    Berezansky, L., Braverman, E., Akça, H.: On oscillation of a linear delay integro-differential equation. Dyn. Syst. Appl. 8, 219–234 (1999) zbMATHGoogle Scholar
  10. 85.
    Brauer, F., Castillo-Chavez, C.: Mathematical Models in Population Biology and Epidemiology. Springer, New York (2001) zbMATHGoogle Scholar
  11. 142.
    Domshlak, Y.: Properties of delay differential equations with oscillating coefficients. Funct. Differ. Equ. (Isr. Semin.) 2, 59–68 (1994) MathSciNetzbMATHGoogle Scholar
  12. 144.
    Domshlak, Y., Stavroulakis, I.P.: Oscillations of first-order delay differential equations in a critical state. Appl. Anal. 61, 359–371 (1996) MathSciNetzbMATHCrossRefGoogle Scholar
  13. 167.
    Gopalsamy, K.: Stability and Oscillation in Delay Differential Equations of Population Dynamics. Kluwer Academic, Dordrecht, Boston, London (1992) Google Scholar
  14. 178.
    Gusarenko, S.A., Domoshnitskii, A.I.: Asymptotic and oscillation properties of the first order linear scalar functional differential equations. Differ. Equ. 25, 1480–1491 (1989) MathSciNetzbMATHGoogle Scholar
  15. 181.
    Győri, I.: Oscillation of retarded differential equations of the neutral and the mixed types. J. Math. Anal. Appl. 141, 1–20 (1989) MathSciNetCrossRefGoogle Scholar
  16. 192.
    Győri, I., Ladas, G.: Oscillation Theory of Delay Differential Equations with Applications. Clarendon Press, New York (1991) Google Scholar
  17. 193.
    Győri, I., Pituk, M.: Comparison theorems and asymptotic equilibrium for delay differential and difference equations. Dyn. Syst. Appl. 5, 277–303 (1996) Google Scholar
  18. 209.
    Hutchinson, G.E.: Circular causal systems in ecology. Ann. N.Y. Acad. Sci. 50, 221–246 (1948) CrossRefGoogle Scholar
  19. 231.
    Kot, M.: Elements of Mathematical Ecology. Cambridge University Press, Cambridge (2001) Google Scholar
  20. 236.
    Kuang, Y.: Delay Differential Equations with Applications in Population Dynamics. Mathematics in Science and Engineering, vol. 191. Academic Press, Boston (1993) zbMATHGoogle Scholar
  21. 248.
    Ladde, G.S., Lakshmikantham, V., Zhang, B.G.: Oscillation Theory of Differential Equations with Deviating Arguments. Dekker, New York (1987) Google Scholar
  22. 281.
    Malygina, V.V., Sabatulina, T.L.: Sign-definiteness of solutions and stability of linear differential equations with variable distributed delay. Russ. Math. (Izv. VUZ) 52, 61–64 (2008) MathSciNetzbMATHGoogle Scholar
  23. 289.
    Myshkis, A.D.: Linear Differential Equations with Retarded Argument. Nauka, Moscow (1972) (in Russian) Google Scholar
  24. 293.
    Olach, R.: Oscillation of first order linear retarded equations. Math. Slovaca 51, 547–557 (2001) MathSciNetzbMATHGoogle Scholar
  25. 312.
    Sabatulina, T.L.: On the positiveness of the Cauchy function of integro-differential equations with bounded aftereffect. Funct. Differ. Equ. 15, 273–282 (2008) MathSciNetzbMATHGoogle Scholar
  26. 322.
    Tang, X.H.: Oscillation of first order delay differential equations with distributed delay. J. Math. Anal. Appl. 289, 367–378 (2004) MathSciNetCrossRefGoogle Scholar
  27. 329.
    Volterra, V.: Fluctuations in the abundance of species considered mathematically. Nature 118, 558–560 (1926) zbMATHCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2012

Authors and Affiliations

  • Ravi P. Agarwal
    • 1
  • Leonid Berezansky
    • 2
  • Elena Braverman
    • 3
  • Alexander Domoshnitsky
    • 4
  1. 1.Department of MathematicsTexas A&M University—KingsvilleKingsvilleUSA
  2. 2.Department of MathematicsBen-Gurion University of the NegevBeer-ShevaIsrael
  3. 3.Department of MathematicsUniversity of CalgaryCalgaryCanada
  4. 4.Department of Computer Sciences and MathematicsAriel University Center of SamariaArielIsrael

Personalised recommendations